A recent study reveals that combining antidepressants and painkillers leads to increased risk of intracranial bleeding.
Antidepressants and painkillers are both widely used medication nowadays, despite the fact that they both come with significant side effects. Unfortunately, both types of medication predispose the patient to intracranial hemorrhage. Therefore, when the two types of drugs are combined, the extent of the risk is increased considerably.
A team of Korean researchers decided to look further into the matter, since it is not at all uncommon that this combination is made and it is high time that people should be advised against it. They based their study on data supplied from the Korean national health insurance database from 2009 and up to 2013.
They selected over 4 million people for their research, whose doctors assigned them to antidepressant treatment for the first time. Then, they looked to find which of these people also took nonsteroidal anti-inflammatory drugs (NSAIDs) during their course of treatment with the antidepressants.
NSAIDs are widely used painkillers such as ibuprofen and diclofenac, that are used to treat headaches, joint pains and a wide variety of low and medium intensity pain. These drugs are largely available as over the counter medication such as Advil and Aleve and therefore, they do not requite a medical prescription. This is a particularly dangerous aspect, since in most cases, the doctor might not even know that the patient is mixing antidepressants and painkillers.
The Korean team finally analyzed the data regarding the patients who were admitted to the hospital with a diagnosis of intracranial hemorrhage. According to their findings, the number of people who had combined the two types of medication and later developed intracranial hemorrhage was significantly higher than the number of people who took the antidepressants alone and were admitted for intracranial bleeding.
The researchers observed that men show a predilection for this condition, as there were more men who developed brain bleeds due to the combination of drugs than there were women. Other than this gender difference in results, the researchers found no other significant criteria for differentiating the cases
“The addition of NSAIDs to antidepressant treatment increased the risk of intracranial hemorrhage within 30 days of the combination starting, especially in men” concluded the researchers.
The Korean study was published in the British Medical Journal and it was accompanied by a special article conducted by the University of Glasgow, where British doctors and scientists voiced their concern regarding the frequent combination of these two drugs and the grave effects that it might have.
Due to the fact that there is almost always cause for painkiller use during a course of treatment with antidepressants, it remains up to the general practitioner to advise the patient against this, so that the he or she might be aware of the risks involved.
However, doctors are advising patients who are undergoing treatment with antidepressants to not cease to take their medication, as this could lead to serious health issues. Instead, they are advised to get in touch with their doctor, so that they might find a suitable solution together.
Image Source: crooksandliars.com